Hail, Val Verde
- When
- May 2, 1:00 AM CST
- Where
- Val Verde County, 2.07 mi N of Del Rio
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.400, -100.900
A thunderstorm produced quarter size hail in Del Rio.
An upper level shortwave trough moved across northern Mexico and generated thunderstorms over the mountains. One of these storms moved into Texas and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough moved across northern Mexico and generated thunderstorms over the mountains. One of these storms moved into Texas and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 1, 11:32 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1232 AM CDT Mon May 2 2022 ...New AVIATION... .UPDATE... Issued at 1039 PM CDT Sun May 1 2022 The most intense convection at this hour associated with supercells across Mexico where the highest severe weather potential is greatest could still congeal into a complex but this activity may generally slip into our far most southwestern counties or just south of our CWA completely. Activity further north that slips west to east into the rest of the region through the overnight will consist of showers and elevated convection as the 00Z KDRT sounding showed capping at 700 mb with moisture above the cap. There is enough instability aloft for where the elevated convection could see updrafts grow and still be able to produce small to marginally severe hail and locally moderate to heavy rainfall. The earlier tornado watch across Val Verde County was allowed to expired. && .SHORT TERM... (Tonight through Monday night) Issued at 129 PM CDT Sun May 1 2022 Afternoon surface observations show the front that brought storms to the Edwards Plateau and parts of Williamson and Travis County yesterday afternoon now lifting well north of our area as a warm front. This has allowed a resurgence of moisture into the Hill Country where dew points in the mid 60s to lower 70s prevail once more. Satellite shows cloud cover across much of the Edwards Plateau and Rio Grande PLains this afternoon while the I-35 corridor and eastward is a mix of clouds and sun. GOES-16 Water Vapor shows the large upper trough just to the northwest of the Four Corners region, with the shortwave that will be the focus of the short term entering Texas. Radar shows a few spotty showers within the cloud cover to the west and some warm air advection showers and thunderstorms along the I-10 corridor from La Grange eastward. Now that the stage is set with what is currently going on lets discuss the rest of the afternoon into the overnight hours. By 4 to 6 pm storms should be developing across not just West Texas, but the Serranias del Burro and other mountains in Mexico. The atmosphere across West Texas is primed for supercells and especially for big hail. Model forecast soundings show anywhere from 3000-4000 j/KG of CAPE, mid-level lapse rates of 8-9 C/km, and sufficient shear (25 knots 0-1 km and 50 knots 0-6 km) to sustain cells across West Texas. There is good model consensus that some of these storms will form into a complex and impact areas along the Rio Grande Plains between 7pm and 11pm this evening. These areas are under a Marginal to Slight risk of severe storms from the Storm Prediction Center. Again, large hail will be the main threat, but damaging thunderstorm winds, and possibly an isolated tornado can't be ruled out either. While there is higher confidence in this southern complex of storms it should be noted that the ARW and NSSL WRF both show a northern complex or line of storms that move out of the northern Hill Country from San Angelo to Mason and into our Hill Country counties and possibly the Austin area between 3 am and 6 am. Some earlier runs of the HRRR had hinted at this as well, but now show that complex generally weakening. Even though the northern complex is a bit lower confidence it has a greater potential to impact more populated areas during the late overnight and even into the morning rush hour time. Convective parameters are much weaker along the I-35 corridor (500- 1000 j/KG of CAPE, 20 knots of shear, and lower lapse rates). This should mean that storms will generally be weakening the further east they get overnight and into the early morning hours. So as a recap the NAM/FV3/Texas Tech WRF focus primarily on the southern Rio Grande Complex, the HRRR shows the southern complex and a dying northern complex, while the ARW and NSSL WRF hit on both the northern and southern complex of storms overnight into tomorrow morning. The ARW actually keeps scattered showers and thunderstorms around until mid-day on Monday, while the rest of the mesoscale models have storms completely dying out or exiting to the east of the area by 9 am tomorrow morning. For the day on Monday the shortwave should be moving to the east of Texas by mid-day, with the base of the large upper trough moving into the Central Plains with the bulk of the energy over Oklahoma. While there is a low chance of an isolated shower or storm tomorrow afternoon as the trough moves overhead most of the mesoscale models are completely dry across the area. && .LONG TERM... (Tuesday through Saturday) Issued at 129 PM CDT Sun May 1 2022 On Tuesday, a weak frontal boundary will attempt to work its way southward into the the northern Hill Country by early to mid afternoon. With surface heating ramping up, expect this boundary to stall out right on our border with SJT and FWD, with a few isolated showers and thunderstorms developing. The GFS is the most bullish, firing off a complex of thunderstorms along this boundary as it slides south, with the ECM being notably muted in its depiction of convective activity along the boundary. Will take the middle ground at this time and side closer to the GFS as the NBM came in dry. Thinking there remains a threat for isolated storms, some of which could be strong to severe, with large hail and damaging winds possible. 0-6km bulk shear should be on the order of 25-35 kts, and despite the possibility of a weak capping inversion, the frontal boundary and modest bouyancy should result in that threat for a strong storm or two if they do indeed materialize. Wednesday and Thursday will likely be the most active days of the upcoming week, as mid-level winds turn southwesterly as a trough digs southward into the central Rockies. At least 1 500 mb shortwave will slide through sometime Wednesday afternoon followed by a secondary, perhaps even stronger shortwave swinging through on Thursday evening. With steep mid-level lapse rates in the 7.5-8.0 C/km range, MLCAPE of 2000+ J/kg, and deep layer shear of 30-40 kts, think that scattered strong to perhaps severe storms will be possible once again, especially over the Southern Edwards Plateau, Hill Country and Rio Grande Plains on Wednesday evening, followed by the I-35 corridor late Thursday. With the GEFS and ECM Ensembles depicting PWATS some 1-2 SDs above normal, locally heavy rainfall that could lead to some flooding will be possible in the heaviest storms, especially those that can maintain a longer residence time or maintain a slow forward motion/backbuilding effect. Late Friday into next weekend, shortwave ridging looks to setup over South-Central Texas, and in combination with 850mb temps of 23-28 C, expecting a toasty second weekend of May with widespread 90s and some spots in the triple digits out west. && .AVIATION... (06Z TAFS) Issued at 1144 PM CDT Sun May 1 2022 A multi-directional convection scenario is ongoing early this Monday morning with showers and storms moving from west to east across KDRT, and a broken line of showers and storms pushing to the northeast to impact KSAT and KSSF at the new set of TAF time period. The bigger cluster of storms and severe in nature is pushing closer to the international border between southern Maverick and northwestern Webb Counties and away for area terminals. MVFR cigs are expected overnight into Monday morning across all area sites. Cigs could even lower to IFR for KDRT for several hours from 12Z to 15Z Monday, such of trend indicated in this new forecast package. VFR conditions are expected around 17Z to 18Z across all area airports. A moderate southeast to south wind flow is forecast to dominate the local area with stronger winds occurring across KAUS and gusty winds up to 25 knots for most of the afternoon. MVFR cigs return across the I-35 sites around 05Z on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 86 72 86 71 / 30 30 30 10 Austin Bergstrom Intl Airport 86 71 86 71 / 30 30 30 10 New Braunfels Muni Airport 88 72 87 71 / 20 40 30 10 Burnet Muni Airport 85 70 83 70 / 30 20 30 10 Del Rio Intl Airport 90 72 90 71 / 40 60 30 0 Georgetown Muni Airport 87 71 84 71 / 30 20 30 10 Hondo Muni Airport 91 71 87 70 / 30 50 30 10 San Marcos Muni Airport 87 71 86 71 / 20 30 30 10 La Grange - Fayette Regional 88 73 88 73 / 30 20 20 10 San Antonio Intl Airport 90 72 85 71 / 30 40 30 10 Stinson Muni Airport 94 73 88 74 / 20 40 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...04 Aviation...99
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1009 PM CDT Sun May 1 2022 TXZ171>173-183>194-202>209-217>225-228-030315- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1009 PM CDT Sun May 1 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong to severe storms remain possible through the overnight, mainly to the west of I-35. Main hazards are hail, gusty to strong winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An isolated strong to marginally severe storm could affect portions of the northern Hill Country on Monday. Main hazards would be hail and gusty to strong winds. Isolated strong to marginally severe storms are possible on Wednesday and Thursday across the Rio Grande and southern Edwards Plateau. The main severe weather concerns will be large hail and strong winds. No other hazardous weather expected for the rest of period at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
1235 AM CDT Mon May 2 2022
TXZ217-228-020630-
Maverick TX-Dimmit TX-
1235 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern
Maverick and northwestern Dimmit Counties through 130 AM CDT...
At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of El Indio, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrizo Springs, El Indio, Asherton, Winter Haven, Carrizo Hill,
Rosita and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2828 10029 2831 10028 2840 10035 2845 10034
2848 10037 2850 10033 2852 10039 2855 10041
2858 10040 2859 10042 2865 10000 2864 9984
2840 9971 2827 10028
TIME...MOT...LOC 0535Z 245DEG 20KT 2839 10039
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
1259 AM CDT Mon May 2 2022
TXZ183-020645-
Val Verde TX-
1259 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Val
Verde County through 145 AM CDT...
At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Amistad Acres, or 17 miles west of Del Rio, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Laughlin AFB,
Val Verde Park, Diablo East, Cienegas Terrace, Long Point, Governors
Landing, 277 South Boat Ramp, San Pedro Canyon, 277 North Campground,
Rough Canyon Recreation Area, Spur 406 Campground, Rock Quarry
Campground, Escondido Estates, Salem Point and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2968 10070 2934 10071 2932 10075 2928 10074
2925 10075 2926 10082 2927 10082 2928 10087
2931 10089 2933 10094 2935 10095 2937 10101
2946 10106 2947 10115 2950 10117 2951 10117
TIME...MOT...LOC 0558Z 259DEG 20KT 2942 10116
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
104 AM CDT Mon May 2 2022
TXZ217-228-020645-
Maverick TX-Dimmit TX-
104 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern
Maverick and western Dimmit Counties through 145 AM CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chupadera Ranch Airport, or 21 miles southeast of El Indio, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrizo Springs, Gilson Groves and Carrizo Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2820 10021 2823 10022 2824 10024 2838 10026
2858 9983 2820 9973
TIME...MOT...LOC 0604Z 256DEG 26KT 2824 10014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
115 AM CDT Mon May 2 2022
TXZ218>220-228-020700-
Frio TX-Atascosa TX-Dimmit TX-Zavala TX-
115 AM CDT Mon May 2 2022
...Strong thunderstorms will impact portions of northern Dimmit,
Zavala, Frio and Atascosa Counties through 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldfinch to 10 miles west of Divot to 7
miles west of Carrizo Springs. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, Pearsall, Crystal City, Carrizo Springs, Jourdanton,
Dilley, Poteet, Charlotte, Big Wells, Christine, Campbellton, La
Pryor, Batesville, Asherton, North Pearsall, Moore, Goldfinch, Chula
Vista-River Spur, Hilltop and Las Colonias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2904 10001 2909 9910 2909 9881 2911 9880
2913 9844 2911 9840 2879 9810 2861 9833
2864 9834 2864 9939 2843 9940 2838 10010
TIME...MOT...LOC 0614Z 273DEG 26KT 2882 9882 2872 9943 2850 9998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
144 AM CDT Mon May 2 2022
TXZ183-202-020730-
Kinney TX-Val Verde TX-
144 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of western Kinney and
southeastern Val Verde Counties through 230 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Standart, Cienegas Terrace,
Amanda, Laughlin AFB, Escondido Estates, Fort Clark Springs, Kickapoo
Cavern State Park, Lake Ridge Ranch and 277 South Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2949 10093 2962 10043 2918 10039 2929 10088
2931 10089 2931 10091 2935 10095
TIME...MOT...LOC 0643Z 279DEG 23KT 2939 10087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
146 AM CDT Mon May 2 2022
TXZ228-020730-
Dimmit TX-
146 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southern Dimmit
County through 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gilson Groves, or 16 miles south of Carrizo Springs, moving northeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Asherton, Chaparral Wildlife Management Area, Gilson Groves,
Catarina, Light and Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2836 9998 2860 9940 2821 9940 2820 9994
TIME...MOT...LOC 0646Z 242DEG 32KT 2829 9983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPThe Laughlin AFB radar (KDFX), 62 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail in Del Rio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027258.